MS Status Update, 6/17/2013

Three and a half months after getting home from the hospital, recovery continues.

On one hand, I am back to doing all three of my jobs (pastoring, counseling, teaching). I have days with tremendous energy. I rarely use my cane anymore.

On the other hand, I have considerable difficulty sometimes. I have days where I have precious little energy. Sundays are especially difficult, and it normally takes until early Tuesday for me to get back to “normal.” I’ve never been a morning person, but getting going every day often takes three-four hours. I feel like a tranquilized bear in the mornings. Furthermore, I used to never nap, but lately I nap for hours several times a week.

Symptomatically, still slight tingles from my waist down, getting worse as it goes down. Feet and legs still weak, though that very weak muscle in my left hip is far better. The Copaxone I inject every day to keep me in remission is pretty brutal. Shots are extremely painful much of the time. They cause hard bumps under the skin, sometimes deep bruises, and indescribable itching. The shots themselves are painless, but the pain starts about two minutes after injection and lasts anywhere from a half hour to several days at each injection site. (It usually feels very much like being stung by a large wasp.)

Copaxone injection site reaction
Copaxone injection site reaction

I have to rotate between 7 different injection sites because Copaxone causes what is called lipoatrophy, which is breakdown of the fat tissue under the skin, causing divots and dimpling under the skin. Over a period of years, the skin apparently can become pretty deeply damaged. As much of a pain as the shots are, I am nonetheless grateful for them.

I am happy, productive, and healthier than I ever imagined I would be. I’m not where I was six months ago, but thank God I’m not where I was three months ago either.

Advertisements

I am a pastor and licensed counselor in Michigan. I have been a pastor since 1994. In 2002, my wife and I planted the church we are pastoring now. I do casework here and there, and also teach for Spring Arbor University part-time.

Posted in MS Status Updates
3 comments on “MS Status Update, 6/17/2013
  1. Steve says:

    Thanks for the update my friend. Always appreciate them. I am on the couch myself today from my shots.

    • Daisy Morton says:

      I take Betaseron shots every other day. I have an injector. Do you have one? I take 1 – 500 mg. Tylenol 1 hr. before a shot for pain. I also discovered that if I drink about 4 oz of water right before a shot I don’t feel the poke.

  2. Yes, I love my Autoject 2! Fantastic! I’ve been trying not to get back into the Tylenol/Motrin thing, but it will substantially help quality of life. I’ll start tonight!

    The poke almost never bothers me. It’s the pain and stinging that set in later that bother me. Thanks Daisy.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: